MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOLOX DELTA HEAD 32 MM 12/14 L / +8; PROSTHESIS, HIP, SEMI-CNSTRND, METAL/CERAMIC/POLY, CMNTD OR NON-POROUS, UNCMNTD

SMITH & NEPHEW, INC. BIOLOX DELTA HEAD 32 MM 12/14 L / +8; PROSTHESIS, HIP, SEMI-CNSTRND, METAL/CERAMIC/POLY, CMNTD OR NON-POROUS, UNCMNTD
Model Number 76539162
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during schluter-heinrich total hip surgery, it was found that the ceramic ball head did not match the lot number of the outer packaging, which led to the removal of the head and the replacement of another ceramic ball head to complete the surgery.The procedure finished with a smith and nephew backup device.Surgical delay less than 30 minutes.Patient injuries were not reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device does not have the same batch that is on the label.This is common for ceramic heads.The batch on the device is the vendor¿s manufacturing batch.The clinical / medical investigation concluded that, this case reports that during a tha, it was found that the lot number on the ceramic head was not the same as indicated on the label.Therefore, the head was removed and replaced with another ceramic head to complete the surgery.This was reported to have resulted in a procedural delay of less than 30 minutes.There was no patient injury reported.No further clinical assessment is warranted.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include inadequate product literature or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
BIOLOX DELTA HEAD 32 MM 12/14 L / +8
Common Device Name
PROSTHESIS, HIP, SEMI-CNSTRND, METAL/CERAMIC/POLY, CMNTD OR NON-POROUS, UNCMNTD
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11156387
Report Number1020279-2021-00294
Device Sequence Number19860327
Product Code LZO
UDI-Device Identifier03596010566942
UDI-Public03596010566942
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K083762
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number76539162
Device Catalogue Number76539162
Device Lot Number19FT22446
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2021
Initial Date Received by Manufacturer 12/17/2020
Supplement Date Received by Manufacturer06/09/2021
Initial Report FDA Received Date01/12/2021
Supplement Report FDA Received Date06/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight56